McCullough-Benner, C (2022) The Metarepresentational Role of Mathematics in Scientific Explanations. Philosophy of Science, 89 (4). pp. 742-760. ISSN 0031-8248
Abstract
Several philosophers have argued that to capture the generality of certain scientific explanations, we must count mathematical facts among their explanantia. I argue that we can better understand these explanations by adopting a more nuanced stance toward mathematical representations, recognizing the role of mathematical representation schemata in representing highly abstract features of physical systems. It is by picking out these abstract but nonmathematical features that explanations appealing to mathematics achieve a high degree of generality. The result is a rich conception of the role of mathematics in scientific explanations that does not require us to treat mathematical facts as explanantia.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © The Author(s), 2022. This article has been published in a revised form in https://doi.org/10.1017/psa.2021.46. This version is free to view and download for private research and study only. Not for re-distribution or re-use. |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Arts, Humanities and Cultures (Leeds) > School of Philosophy, Religion and History of Science (Leeds) > School of Philosophy (Leeds) |
Depositing User: | Symplectic Publications |
Date Deposited: | 17 Nov 2021 11:44 |
Last Modified: | 29 Jan 2024 15:19 |
Status: | Published |
Publisher: | Cambridge University Press |
Identification Number: | 10.1017/psa.2021.46 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:179937 |